Originally I was born in Canada where my mom is from and soon after we moved to Australia where my dad is from. We moved back and forth my whole life and I spent a majority of my life in Canada and have just recently moved to Australia to live.
My mother told me that when I was a young kid I had a small amount of eczema, nothing too extreme, on the usual parts of my body that eczema shows up on kids. So she went to the all knowing doctor for their expert advice and sure enough she was given topical steroids. DUN-DUN-DUN… That is where it all began. From what she tells me the use was not for very long and of course the strength was not very strong, but this was my first introduction to the lovely drug. Also when I was a young child I developed Asthma. I was put on inhalers right from the get-go. As you may or may not know those inhalers also have steroids in them. I have been on Flovent, Advair, and Ventolin in the past and I am currently still on Ventolin which is an inhaler that does not contain steroids but have stopped using the steroid inhalers.
Growing up as a kid I didn’t really have much memory of any eczema, still used my inhalers regularly but as for the topical steroid creams I was free, or so It seemed. As a teenager I remember having a small spot on the left side of the top of the bridge of my nose, right next to my eyelid. It would come and go but I just got some over the counter topical steroids to keep it at bay. I only ever had to apply the cream 2 or 3 times and it would be gone for months. As time went on once in a while I would notice a small patch on my left cheek as well. So I would start using the over the counter TS on another place on my face. Also, growing up I had a few asthma attacks to which they generally gave me Prednisone in a small dose. Whenever I was given those two or three pills I also noticed that my small little patches of eczema would go away too.
That was my life for my teen years. Nothing changed, nothing got worse, and nothing got better. Very predictable. Just how I like it! It started to make a change after I started Beauty School for Hairstyling in 2012. I started to notice some eczema showing up on my wrists and my fingers where they would touch hair but I wasn’t worried. After Beauty School in 2013 I got a job at a barber shop and my fingers and wrists got way worse! I noticed that the oils from peoples hair and scalp would burn my skin. I went to the doctor and he gave me Betaderm .1% and told me to soak my fingers and wrists in a glove over night if I could so that my skin could really soak up the cream. So I did! Of course.. The cream would help somewhat but the next time I touched hair again it would just come right back! After a while though my fingers and wrist generally stayed the same whether I worked at the barber shop or not but didn’t get worse until one day.. The dreaded day in early January 2014. Out of no where I started TSW without knowing, my face got red and rashy which then quickly spread to my neck and chest. I took antihistamines as I thought it was an allergic reaction and it kept it at bay for a little while. I went straight back to the doctor who prescribed Dermovate .05% ointment which did nothing.
As the months went on my rash spread to my stomach and then my legs, my butt and my calves. My whole body! I used the tube of TS cream my doctor gave me but because it was all over my body this tube wasn’t enough and didn’t last long. I managed to last 7 months going through worsening redness all over my body with endless scratching, oozing, bleeding, itching, crying until I went to the doctor again and he said he had no idea what it was as the TS wasn’t working he sent me to a dermatologist. I was so excited! To finally see an expert in skin, I had so many questions and couldn’t wait to be educated by someone who knew what they were talking about. Well to my surprise he saw me for less than 5 minutes, just long enough to write a hefty prescription for oral steroids (Prednisone) and a tub of Betaderm .1% with menthol .3% the doctor also gave me Protopic to use on my face and a prescription antihistamine that helped with sleep. I was disappointed with the lack of education I got, he seemed busy and uninterested. But I took my high hopes and my prescription and got my magical meds! It took not even two days for these pills and the cream to start working, I was soooooo happy. Everyone I worked with saw the life come back into me and my personality shine again. I felt like a new person! I could sleep again and not worry about how I looked or smelt. Only thing was that my skin looked more like glass than skin. It had a see-through effect on it. But what did I care it wasn’t red and gross! I did my round of Prednisone and not even a week later all my itching and redness came back, without hesitation I went straight back on another dose of the good stuff! In that time my boyfriend and I moved to Australia and I ran out of my dose and less than a week later I was right back to where I started. Right back to the bottom. I then did a 5 day water fast, hoping I could fix my diet and that was the problem but it only got worse. I saw a Naturopath who had never seen anything like it because it looked more like a sunburn than eczema. Also saw a doctor who had no idea but did call for some blood work. After about a week I gave in and begged the doctor in Australia for more prednisone the magical oral steroids and did another week of the drugs because I felt I needed a break. Then I went off everything cold turkey and started it off with an 11 day water fast. The day after I stopped my last round of Prednisone I was covered from head to toe in this rash. Red Skin Syndrome. I discovered ITSAN which is a group dedicated to spreading awareness about Topical Steroid Withdrawal and a support place for people who are going through the hell that follows. This is my journey and my road to recovery.